Alert archive / Iowa / River Flood Warnings in 2018

River Flood Warning 178, NWS Sioux Falls, SD

July 17, 2018Cherokee County, Iowa

NWS Sioux Falls, SD issued this river flood warning at Jul 17, 2018, 8:45 AM CDT for Cherokee County, Iowa. It took effect at Jul 17, 2018, 1:00 PM CDT. It was in force for 19 hr.

The area

The outline as issued.

The facts

Issued
Jul 17, 2018, 8:45 AM CDT (13:45 UTC)
In effect from
Jul 17, 2018, 1:00 PM CDT
Expired
Jul 18, 2018, 7:45 AM CDT
In force
19 hr
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Flood severity
Minor

County Cherokee County, IA

The radar

The Sioux Falls radar (KFSD), 132 km from the middle of the area, began a volume at 13:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Little Sioux River at Cherokee (CHKI4).

Action stage
15 ft
Minor stage
17 ft
Moderate stage
21 ft
Major stage
24 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

000 
WGUS43 KFSD 171345
FLWFSD
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Sioux Falls SD
845 AM CDT Tue Jul 17 2018

...The National Weather Service in Sioux Falls has issued a flood 
warning for the following rivers in Iowa...

  Little Sioux River At Cherokee
 
.The following river forecasts include forecast precipitation through
tonight. Any additional future rains could affect the crest 
forecasts. 
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Safety message...Do not drive cars through flooded areas. the water 
depth and road condition may be unsafe.

Additional information is available at 
 
http://water.weather.gov/ahps2/index.php?wfo=fsd

Stay tuned for further updates by listening to NOAA weather radio...
or your local radio and TV stations.

The next scheduled statement will be issued tomorrow morning.

&&

IAC035-181745-
/O.NEW.KFSD.FL.W.0178.180717T1800Z-180719T1200Z/
/CHKI4.1.ER.180717T1800Z.180718T0000Z.180718T1200Z.NO/
845 AM CDT Tue Jul 17 2018

The National Weather Service in Sioux Falls has issued a 

* Flood Warning for 
  The Little Sioux River At Cherokee.
* from this afternoon to Thursday morning.
* At 07AM Tuesday the stage was 16.94 feet.
* Minor flooding is forecast.
* Flood stage is 17.00 feet.
* Forecast...The river will rise above flood stage this afternoon and
  crest near 17.1 feet tonight.
* At stages near 17.0 feet...Minor lowland flooding begins, and 
  Cherokee County Rescue mobilizes and sets up the flood control 
  center. 

&&
 
LAT...LON 4296 9543 4291 9539 4265 9557 4256 9569
          4256 9578 4270 9564

$$

&& 
Location Flood    Latest Observed   Maximum Forecast  
         Stage    Stage  Time       Stage  Time       

LITTLE SIOUX RIVER
CHKI4    17.0     16.94 Tue 7 AM    17.1  Tue 7 PM    

MG
2 follow-up statements
485 
WGUS83 KFSD 171355
FLSFSD
Flood Statement
National Weather Service Sioux Falls SD
855 AM CDT Tue Jul 17 2018

...The Flood Warning is cancelled for the following rivers in 
Nebraska...South Dakota...

  Missouri River Near Verdel

...The Flood Warning continues for the following rivers in 
Nebraska...South Dakota...Iowa...Minnesota...

  Missouri River At Niobrara
  Missouri River At Springfield
  Big Sioux River At Akron
  Big Sioux River near Richland
  Little Sioux River near Milford
  Little Sioux River at Spencer
  Little Sioux River At Linn Grove
  Little Sioux River At Cherokee
  West Fork Des Moines River near Avoca
  West Fork Des Moines River Near Windom
 
.The following river forecasts include forecast precipitation through
tonight. Any additional future rains could affect the crest 
forecasts. 
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Safety message...Do not drive cars through flooded areas. the water 
depth and road condition may be unsafe.

Additional information is available at 
 
http://water.weather.gov/ahps2/index.php?wfo=fsd

Stay tuned for further updates by listening to NOAA weather radio...
or your local radio and TV stations.

The next scheduled statement will be issued tomorrow morning.

&&

MNC101-181754-
/O.CON.KFSD.FL.W.0121.000000T0000Z-000000T0000Z/
/AVOM5.3.ER.180621T1613Z.180705T2230Z.000000T0000Z.UU/
855 AM CDT Tue Jul 17 2018

The Flood Warning continues for
  The West Fork Des Moines River near Avoca.
* until further notice.
* At 08AM Tuesday the stage was 1426.52 feet.
* Flood stage is 1425.00 feet.
* At stages near 1426 feet...Significant amounts of crop and pasture 
  land are flooded. 

&&
 
LAT...LON 4406 9571 4411 9564 4389 9537 4382 9533
          4386 9546 4396 9557

$$

MNC033-063-181754-
/O.CON.KFSD.FL.W.0131.000000T0000Z-000000T0000Z/
/WDOM5.2.ER.180624T0830Z.180708T0330Z.000000T0000Z.NO/
855 AM CDT Tue Jul 17 2018

The Flood Warning continues for
  The West Fork Des Moines River Near Windom.
* until further notice.
* At 08AM Tuesday the stage was 20.08 feet.
* Flood stage is 19.00 feet.
* At stages near 21.0 feet...Island Park in Windom begins to flood, 
  along with some agricultural lands outside of Windom. 

&&
 
LAT...LON 4382 9533 4389 9537 4398 9521 4375 9499
          4375 9512 4388 9520

$$

NEC107-SDC009-023-171425-
/O.CAN.KFSD.FL.W.0174.000000T0000Z-180717T1355Z/
/MRVN1.1.ER.180713T0205Z.180714T1115Z.000000T0000Z.NO/
855 AM CDT Tue Jul 17 2018

The Flood Warning is cancelled for
  The Missouri River Near Verdel.
* At 08AM Tuesday the stage was 23.77 feet.
* Flood stage is 24.00 feet.
* At stages near 25.0 feet...Boat docks at Lazy River Acres near 
  Verdel will be flooded and some homes will be surrounded by water. 

&&
 
LAT...LON 4286 9831 4291 9830 4284 9810 4279 9811
          4282 9816 4285 9825

$$

NEC107-SDC009-181754-
/O.CON.KFSD.FL.W.0173.000000T0000Z-000000T0000Z/
/MRNN1.1.ER.180709T0030Z.180714T1515Z.000000T0000Z.NO/
855 AM CDT Tue Jul 17 2018

The Flood Warning continues for
  The Missouri River At Niobrara.
* until further notice.
* At 08AM Tuesday the stage was 21.54 feet.
* Flood stage is 21.00 feet.
* At stages near 22.0 feet...Bottom Road near Springfield floods. 

&&
 
LAT...LON 4279 9811 4284 9810 4279 9801 4282 9795
          4278 9790 4274 9801

$$

NEC107-SDC009-181754-
/O.CON.KFSD.FL.W.0172.000000T0000Z-000000T0000Z/
/SPGS2.1.ER.180708T1903Z.180715T1345Z.000000T0000Z.NO/
855 AM CDT Tue Jul 17 2018

The Flood Warning continues for
  The Missouri River At Springfield.
* until further notice.
* At 08AM Tuesday the stage was 11.07 feet.
* Flood stage is 10.00 feet.
* At stages near 12.0 feet...Some camping areas at Springfield 
  Recreational Area will be flooded. 

&&
 
LAT...LON 4278 9790 4282 9795 4287 9791 4288 9784
          4283 9783 4281 9788

$$

IAC149-SDC127-181754-
/O.EXT.KFSD.FL.W.0176.000000T0000Z-180719T0300Z/
/AKRI4.1.ER.000000T0000Z.180716T0201Z.180718T0300Z.NO/
855 AM CDT Tue Jul 17 2018

The Flood Warning continues for
  The Big Sioux River At Akron.
* until Wednesday evening.
* At 08AM Tuesday the stage was 16.48 feet.
* Minor flooding is occurring and Minor flooding is forecast.
* Flood stage is 16.00 feet.
* Forecast...The river will continue to fall to below flood stage by 
  Tuesday July 17.
* At stages near 16.0 feet...Several farm levees are overtopped with 
  significant flooding of agricultural lands. 

&&
 
LAT...LON 4291 9658 4291 9649 4281 9654 4277 9659
          4278 9665

$$

IAC149-SDC127-181754-
/O.CON.KFSD.FL.W.0177.000000T0000Z-000000T0000Z/
/BSRS2.1.ER.180715T0407Z.180716T1145Z.000000T0000Z.UU/
855 AM CDT Tue Jul 17 2018

The Flood Warning continues for
  The Big Sioux River near Richland.
* until further notice.
* At 08AM Tuesday the stage was 1117.45 feet.
* Flood stage is 1117.00 feet.
* At stages near 1117 feet...Lower pasture lands begin to flood, and 
  the Millsite Access is flooded. 

&&
 
LAT...LON 4278 9665 4277 9659 4273 9660 4268 9655
          4264 9661 4270 9666

$$

IAC041-059-181754-
/O.CON.KFSD.FL.W.0105.000000T0000Z-000000T0000Z/
/MIFI4.3.ER.180621T0229Z.180625T0915Z.000000T0000Z.NR/
855 AM CDT Tue Jul 17 2018

The Flood Warning continues for
  The Little Sioux River near Milford.
* until further notice.
* At 08AM Tuesday the stage was 13.18 feet.
* Flood stage is 12.00 feet.
* At stages near 14.0 feet...Significant amounts of pasture and other
  farm lands begin to flood. 

&&
 
LAT...LON 4341 9527 4341 9521 4334 9520 4331 9515
          4321 9517 4321 9528 4330 9525

$$

IAC041-181754-
/O.CON.KFSD.FL.W.0101.000000T0000Z-000000T0000Z/
/SPWI4.3.ER.180620T2205Z.180626T0715Z.000000T0000Z.NO/
855 AM CDT Tue Jul 17 2018

The Flood Warning continues for
  The Little Sioux River at Spencer.
* until further notice.
* At 08AM Tuesday the stage was 11.49 feet.
* Minor flooding is occurring and Minor flooding is forecast.
* Flood stage is 10.00 feet.
* Forecast...The river will fall to around 11.3 feet by 7 AM Wednesday.
* At stages near 10.0 feet...The right bank overflows, and minor 
  flooding of the Spencer city park and some rural agricultural areas 
  begins. 

&&
 
LAT...LON 4321 9528 4321 9517 4314 9503 4299 9503
          4302 9510 4310 9511 4314 9523

$$

IAC021-041-181754-
/O.EXT.KFSD.FL.W.0092.000000T0000Z-180721T1800Z/
/LNNI4.3.ER.180618T1130Z.180628T0230Z.180720T1800Z.NR/
855 AM CDT Tue Jul 17 2018

The Flood Warning continues for
  The Little Sioux River At Linn Grove.
* until Saturday afternoon.
* At 08AM Tuesday the stage was 19.10 feet.
* Minor flooding is occurring and Minor flooding is forecast.
* Flood stage is 18.00 feet.
* Forecast...The river will continue to fall to below flood stage by 
  Friday July 20.
* At stages near 18.5 feet...The city park in Sioux Rapids is 
  flooded. 

&&
 
LAT...LON 4302 9510 4299 9503 4287 9512 4288 9536
          4296 9543 4293 9520

$$

IAC035-181754-
/O.CON.KFSD.FL.W.0178.180717T1800Z-180719T1200Z/
/CHKI4.1.ER.180717T1800Z.180718T0000Z.180718T1200Z.NO/
855 AM CDT Tue Jul 17 2018

The Flood Warning continues for
  The Little Sioux River At Cherokee.
* from this afternoon to Thursday morning.
* At 08AM Tuesday the stage was 16.95 feet.
* Minor flooding is forecast.
* Flood stage is 17.00 feet.
* Forecast...The river will rise above flood stage this afternoon and
  crest near 17.1 feet tonight.
* At stages near 17.0 feet...Minor lowland flooding begins, and 
  Cherokee County Rescue mobilizes and sets up the flood control 
  center. 

&&
 
LAT...LON 4296 9543 4291 9539 4265 9557 4256 9569
          4256 9578 4270 9564

$$

&& 
Location Flood    Latest Observed     Maximum Forecast  Recent Observed
         Stage    Stage  Time         Stage  Time       Crest Time

WEST FORK DES MOINES RIVER
AVOM5    1425.0   1426.52 Tue 8 AM                      1429.9  Sat Jul 07
WDOM5      19.0     20.08 Tue 8 AM                        23.4  Sat Jul 07

MISSOURI RIVER
MRVN1      24.0     23.77 Tue 8 AM                        24.2  Sat Jul 14
MRNN1      21.0     21.54 Tue 8 AM                        22.0  Sat Jul 14
SPGS2      10.0     11.07 Tue 8 AM                        11.2  Sat Jul 14  

BIG SIOUX RIVER
AKRI4      16.0     16.48 Tue 8 AM                        19.0  Sun Jul 08
BSRS2    1117.0   1117.45 Tue 8 AM                      1119.8  Sun Jul 08

LITTLE SIOUX RIVER
MIFI4      12.0     13.18 Tue 8 AM                        15.8  Sat Jul 07
SPWI4      10.0     11.49 Tue 8 AM                        13.7  Sat Jul 07
LNNI4      18.0     19.10 Tue 8 AM                        20.4  Sat Jul 07
CHKI4      17.0     16.95 Tue 8 AM     17.1  Tue 7 PM     21.0  Sat Jul 07

MG
199 
WGUS83 KFSD 181245
FLSFSD
Flood Statement
National Weather Service Sioux Falls SD
745 AM CDT Wed Jul 18 2018

...The Flood Warning is cancelled for the following rivers in Iowa...

  Little Sioux River At Cherokee
 
.The following river forecasts include forecast precipitation through
tonight. Any additional future rains could affect the crest 
forecasts. 
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Safety message...Do not drive cars through flooded areas. the water 
depth and road condition may be unsafe.

Additional information is available at 
 
http://water.weather.gov/ahps2/index.php?wfo=fsd

Stay tuned for further updates by listening to NOAA weather radio...
or your local radio and TV stations.

The next scheduled statement will be issued tomorrow morning.

&&

IAC035-181315-
/O.CAN.KFSD.FL.W.0178.000000T0000Z-180719T1200Z/
/CHKI4.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
745 AM CDT Wed Jul 18 2018

The Flood Warning is cancelled for
  The Little Sioux River At Cherokee.
* At 06AM Wednesday the stage was 16.78 feet.
* Flood stage is   17.00 feet.
* Forecast...The river crested at flood stage at 17.0 feet. The 
  river will fall to 16.1 feet by 7 AM Thursday.
* At stages near 17.0 feet...Minor lowland flooding begins, and 
  Cherokee County Rescue mobilizes and sets up the flood control 
  center. 

&&
 
LAT...LON 4296 9543 4291 9539 4265 9557 4256 9569
          4256 9578 4270 9564

$$

&& 
Location Flood    Latest Observed   Recent Observed
         Stage    Stage  Time       Crest Time

LITTLE SIOUX RIVER
CHKI4    17.0     16.78 Wed 6 AM    20.4  Sun Jul 08

MG

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this river flood warning went out at Jul 17, 6:37 AM CDT, 2 hours 8 minutes earlier.

Area forecast discussion, Jul 17, 6:37 AM CDT, 2 hours 8 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
637 AM CDT Tue Jul 17 2018

.SHORT TERM...(Today and Tonight)
Issued at 341 AM CDT Tue Jul 17 2018

Subtle shortwave swinging across southern SD tonight has led to an
area of persistent slow moving thunderstorms in Gregory County this
morning. Expect these to diminish shortly as available instability
in the area is used up, but not before some locally heavy rainfall
amounts accumulate across Gregory County.

A tad warmer and more humid today across the CWA. Light
southeasterly winds will get going this morning and continue through
the day as the well advertised wave begins to eject off the northern
Rockies. Warm air aloft should keep a lid on any showers or storms
save for our far southwestern zones.

Tonight, with a light breeze and increasing sky cover as the wave
approaches, have held lows slightly above consensus. PoPs will trend
upward as the night goes on.

.LONG TERM...(Wednesday through Monday)
Issued at 341 AM CDT Tue Jul 17 2018

Main period of focus in the entire forecast package arrives
Wednesday through Thursday morning. Guidance agrees on a classic
synoptic evolution with ridge firmly in place over the
southwestern CONUS and a deepening closed low off the coast of BC
driving a zonal jet streak aloft over OR/ID/MT/WY/SD. The exit
region of this jet will serve to deepen the lead wave, forcing
ascent across the upper Midwest. The slow motion of this lead wave
could lead to heavy rainfall as forcing for ascent is present
across the CWA for an extended period of time. Have bumped up QPF
slightly using a mix of Superblend and WPC values with a
widespread 1 to 2 inches of rain expected and some locally heavier
amounts possible as well.

Highest chance for severe weather during the active Wednesday-
Thursday period will be early Wednesday afternoon before the
atmosphere becomes too worked over as the rain continues. Difficult
to truly assess parameters given the amount of convective
contamination seen in progged soundings, but marginal shear and
instability look to be present in our southwestern zones, so will
have to keep an eye on things for now.

Friday night into Sunday morning look to be pretty nice as ridging
builds in aloft, allowing for minimal chances of precipitation. The
remainder of the extended forecast features near normal temperatures
and spotty chances for precipitation.

&&

.AVIATION...(For the 12Z TAFS through 12Z Wednesday morning)
Issued at 634 AM CDT Tue Jul 17 2018

Quiet weather is expected over the next 24 hours with light
afternoon winds. High level clouds over the region this morning
will quickly dissipate as storms south of KSUX continue to weaken.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
IA...None.
NE...None.
&&

SHORT TERM...Ferguson
LONG TERM...Ferguson
AVIATION...VandenBoogart
Hazardous weather outlook, Jul 17, 3:47 AM CDT, 4 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
347 AM CDT Tue Jul 17 2018

NEZ013-014-SDZ038-050-052-053-057>060-063>066-068>071-180900-
Dixon-Dakota-Beadle-Gregory-Jerauld-Sanborn-Brule-Aurora-Davison-
Hanson-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-Yankton-
Clay SD-Union-
347 AM CDT Tue Jul 17 2018

This Hazardous Weather Outlook is for portions of northeast
Nebraska, central South Dakota, east central South Dakota, south
central South Dakota, and southeast South Dakota.

.DAY ONE...Today and Tonight

Isolated thunderstorms are possible this evening. While severe
thunderstorms are not expected, lightning and brief heavy rain
would be the main threats with any storms.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Wednesday will bring a marginal chance of severe thunderstorms but
the main threat will be heavy rain as showers and thunderstorms
will likely be slow moving. Expect 1 to 2 inches of rainfall
Wednesday through Thursday with locally higher amounts possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight.

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-SDZ039-040-054>056-061-062-067-180900-
Lyon IA-Osceola-Dickinson-Sioux-O'Brien-Clay IA-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln MN-Lyon MN-Murray-Cottonwood-
Nobles-Jackson-Pipestone-Rock-Kingsbury-Brookings-Miner-Lake-
Moody-McCook-Minnehaha-Lincoln SD-
347 AM CDT Tue Jul 17 2018

This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, southwest Minnesota, east central South
Dakota, and southeast South Dakota.

.DAY ONE...Today and Tonight

No hazardous weather is anticipated.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Wednesday through Thursday will bring a chance of heavy rain as
showers and thunderstorms will likely be slow moving. Expect 1 to
2 inches of rainfall Wednesday through Thursday with locally
higher amounts possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight.

Nearby

River Flood Warnings in Iowa, 2018Every river flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.